Alert archive / New York / Small Craft Advisories in 2022

Small Craft Advisory 87, NWS Buffalo, NY

September 16, 2022

NWS Buffalo, NY issued this small craft advisory at Sep 16, 2022, 10:54 AM EDT. It took effect at Sep 16, 2022, 2:00 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2022, 10:54 AM EDT (14:54 UTC)
In effect from
Sep 16, 2022, 2:00 PM EDT
Expired
Sep 16, 2022, 11:00 PM EDT
In force
9 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

248 
WHUS71 KBUF 161454
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1054 AM EDT Fri Sep 16 2022

LOZ042-043-162300-
/O.NEW.KBUF.SC.Y.0087.220916T1800Z-220917T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
1054 AM EDT Fri Sep 16 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM EDT THIS EVENING...

* WHAT...East winds 15 to 20 knots expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Sodus Bay.

* WHEN...From 2 PM this afternoon to 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

JLA
2 follow-up statements
343 
WHUS71 KBUF 162042
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
442 PM EDT Fri Sep 16 2022

LOZ042-043-170300-
/O.CON.KBUF.SC.Y.0087.000000T0000Z-220917T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
442 PM EDT Fri Sep 16 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...East winds 15 to 20 knots.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Sodus Bay.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
073 
WHUS71 KBUF 170252
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1052 PM EDT Fri Sep 16 2022

LOZ042-043-170400-
/O.EXP.KBUF.SC.Y.0087.000000T0000Z-220917T0300Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
1052 PM EDT Fri Sep 16 2022

...SMALL CRAFT ADVISORY WILL EXPIRE AT 11 PM EDT THIS EVENING...


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 16, 6:45 AM EDT, 4 hours 9 minutes earlier.

Area forecast discussion, Sep 16, 6:45 AM EDT, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
645 AM EDT Fri Sep 16 2022

.SYNOPSIS...
A slow moving front will bring clouds and a few scattered showers to
the eastern Lake Ontario region today through early Saturday,
otherwise the rest of the area will stay dry through the first half
of the weekend with temperatures warming to above normal. A few more
showers are possible Sunday across the North Country as the front
remains nearby across southern Ontario. A weak cold front will
then bring a chance of showers areawide Sunday night and Monday.

&&

.NEAR TERM /THROUGH SATURDAY/...
Satellite imagery showing mainly clear skies across the bulk of the
region early this morning, with thickening clouds over the Saint
Lawrence Valley and eastern Lake Ontario region. Radar returns are
crossing the Saint Lawrence Valley into the North Country, although
sub-cloud evaporation is likely limiting this to sprinkles at the
surface. Temperatures have cooled into the 40s in most areas, with
50s limited to the immediate lakeshores. A few of the typical cold
spots east of Lake Ontario are in the upper 30s. Areas of river
valley fog across the Southern Tier will burn off around mid morning.

A frontal zone will remain draped from near Lake Superior to the
east end of Lake Ontario today through early Saturday. The thermal
gradient will tighten along the boundary today as a series of
channelled vorticity maxima move through the northwest flow aloft.
The increase in frontogenesis along the boundary and forcing aloft
from the passing shortwaves will bring a chance of a few spotty
showers at times for the North Country.

Today the front will move south as a cold front as the first
shortwave moves through the Saint Lawrence Valley. This may produce
a few scattered light showers this morning east of Lake Ontario. Any
showers will end this afternoon as the first shortwave moves off and
large scale forcing weakens along the front. Otherwise the rest of
the area will stay dry today. There will be a sharp gradient in
temperatures, ranging from the low to mid 70s across Western NY, to
only the upper 50s to lower 60s for the North Country on the cool
side of the boundary and beneath thicker cloud cover.

Tonight the stalled frontal zone over Lake Ontario will begin to
retreat back to the northeast as a warm front. Increasing isentropic
upglide and the passage of another weak shortwave aloft may produce
a few isolated showers east of Lake Ontario later tonight through
Saturday morning, with dry weather elsewhere. Lows will be warmer
than the past few nights as warm advection continues and surface
dewpoints start to rise. Expect lows in the mid 50s in most areas,
with upper 40s limited to the North Country. Areas of river valley
fog will develop once again across the Southern Tier overnight.

Saturday the warm front will move northeast into Quebec. Any
lingering isolated showers across the North Country will end early,
with clouds giving way to sunshine for the North Country. Mostly
sunny skies will prevail elsewhere. Temperatures will surge above
normal as warm advection continues. Expect highs in the lower 80s in
most areas, with mid to upper 70s for the North Country, lakeshores,
and hilltops.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
The weekend will slowly deteriorate from north to south as a frontal
boundary across southern Canada slowly pushes southward.

Saturday Night showers will generally be confined to the Saint
Lawrence Valley, in the vicinity of the frontal boundary. More cloud
cover Saturday Night will make for a milder night, with overnight
lows generally in the 60s. The increase in clouds will also limit
the radiational fog development.

Sunday as heights begin to fall aloft, the frontal boundary will
drift southward. Moisture will continue to build along this boundary
as PWAT values climb to near 1.5 inches along this boundary. A
subtle shortwave trough along this frontal boundary may drag rain
showers as far south as the NYS Thruway through the day. Greatest
chances will be east of Lake Ontario. A few rumbles of thunder will
be possible as daytime instability increases.

While there will be little southward movement to the rain chances
Sunday evening across WNY, a stronger shortwave in the mid levels
will dive across the Central Great Lakes Sunday night. Moist,
southwesterly flow ahead of this shortwave along with convergence
ahead of a nocturnal LLJ will drive rain showers into WNY late in
the night. There will also be an increase in MUCAPE, with values
nearing 500 to 750 J/Kg. This will bring chances for thunder,
especially near the still very warm Lakes late in the night. Similar
to Saturday Night temperatures under the clouds will not plummet,
with overnight lows ranging through the 60s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A shortwave trough riding through zonal flow will start off the new
week with wet weather. Though a mild start, building instability
will bring the threat for showers and thunderstorms through the day.
As this trough passes Monday evening, drier air from the west will
taper off showers across western counties through the evening.
However, this trough will deepen and slow towards our east,
maintaining a few showers into Tuesday towards the east before drier
air pushes through our region.

It will briefly become cool enough for some lake effect
clouds/showers to the east and southeast of Lake Ontario Tuesday
evening. The window will be short as warm air advection through the
night will end any response, but a few showers will be possible.

Wednesday the onset of a much milder airmass from the
Southwest/Plains will make entry into our region, this as a mid
level trough drops southward along the Pacific coastline, forcing
this warm airmass eastward. Milder temperatures in the 80s are
expected across our region Wednesday and perhaps into Thursday. Will
go dry Wednesday with the ridge axis near our region, but on
Thursday the return to showers will be possible...though with much
uncertainty with the timing of an upstream cold front/mid level
trough.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Areas fog will continue through mid morning across the river valleys
of the Southern Tier with local IFR, including KJHW at times. Some
patchy fog is also possible in a few spots east of Lake Ontario
through early morning.

A frontal zone draped from the Upper Great Lakes to the Saint
Lawrence Valley will sag southward over and east of Lake Ontario as
a cold front today before retreating back to the northeast late
tonight and Saturday morning as a warm front. This will bring a few
scattered showers to the eastern Lake Ontario region including near
KART at times today through Saturday morning. The rain will be
light, with mainly VFR cloud bases and VSBY.

For the rest of the area, the proximity of the frontal zone will
produce some VFR cloud cover at times today through tonight with dry
weather prevailing. Expect river valley fog and local IFR across the
western Southern Tier again later tonight through Saturday morning.

Outlook...

Saturday...Local IFR in river valley fog early, otherwise VFR.
Sunday...Mainly VFR, with a chance of showers.
Monday and Tuesday...VFR/MVFR with scattered showers.

&&

.MARINE...
A frontal zone will move south across Lake Ontario today. Easterly
winds will increase this afternoon and evening on Lake Ontario as
the front stalls near the south shore of the lake. This will produce
choppy conditions, although winds and waves are expected to remain
just below Small Craft Advisory criteria. The front will retreat
back to the northeast as a warm front later tonight and Saturday
morning. Winds will be relatively light Saturday, then southwest
winds will increase Sunday as the gradient tightens over the eastern
Great Lakes ahead of an approaching cold front. This will produce
choppy conditions on Lake Erie and Lake Ontario.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Sep 16, 4:21 AM EDT, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
421 AM EDT Fri Sep 16 2022

NYZ001>008-010>014-019>021-085-170830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
421 AM EDT Fri Sep 16 2022

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-LOZ042>045-062>065-170830-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
421 AM EDT Fri Sep 16 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ030-SLZ022-024-170830-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
421 AM EDT Fri Sep 16 2022

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.